ISMP issues insulin pen warning after patient death

November 13, 2017

More education is needed for diabetic patients after a patient died from incorrectly using an insulin pen, according to a new warning from the Institute for Safe Medication Practices.

More education is needed for diabetic patients after a patient died from incorrectly using an insulin pen, according to a new warning from the Institute for Safe Medication Practices (ISMP).

Related: Diabetic patients challenge insulin makers

While ISMP's National Medication Errors Reporting Program has received several reports of patients who failed to remove the inner cover of a standard insulin pen needle prior to attempting to administer the insulin, the latest event resulted in a fatality.

The patient, who had type 1 diabetes and had recently been hospitalized, did not know to remove the standard needle cover from the insulin pen needle prior to administration. “She was unaware that she was using the pen incorrectly and, thus, had not been receiving any of the insulin doses. The patient developed diabetic ketoacidosis and later died,” ISMP wrote in its National Alert Network newsletter.

Many hospitals use insulin pen needles such as Novocone Autocover (Novo Nordisk) and BD Autoshield Duo that automatically re-cover and lock the pen needle once injection has been completed and the needle has been withdrawn from the skin.

Related: Insulin makers accused of price collusion

However, because standard pen needles and those with an automatic needle shield may look similar, patients may not be aware of the differences, ISMP said. “Both the automatic safety needle and standard needle systems have a larger outer protective cover that, when removed, exposes either a retractable needle shield or a plain inner needle cover.”

As a result, healthcare providers, including pharmacists, need to better educate patients. “Patients using insulin pens with automatic needle retraction devices while hospitalized, but who will be using standard pen needles at home, must be made aware that the standard needle is different,” ISMP said. “It is imperative that removal of BOTH covers is explained to patients during diabetes education.”

ISMP suggested the following tips for preventing the insulin pen mix-up:

  • Teach all patients receiving an insulin pen how to use it properly, and require a return demonstration to verify understanding.

  • Verify which pen needle the patient will be using at home, and tailor the training to that needle.

  • A community pharmacist should verify that the patient understands the appropriate administration technique whenever pens and insulin needles are dispensed.

  • Ask patients to question the pharmacist if the pen needle is different than what they expect or what they have been taught to use.

  • To determine whether it is due to a problem with the injection technique or if a dose adjustment is needed, remind patients to consult a member of their healthcare team if blood glucose levels are elevated after insulin injection. Review the injection technique with the patient if faulty technique is suspected due to poorly controlled blood glucose levels.

Read more: High-dose insulin pen hits market